Texas, 2014

Flash Flood in Texas, August 12, 2014

August 12, 2014 · NWS EPZ · 1 event in 1 county or zone

An upper ridge was located over the Rockies with southeast low level flow returning deep moisture to the region. Diurnally driven slow-moving thunderstorms developed around El Paso and caused flash flooding just east of Downtown El Paso.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper ridge was located over the Rockies with southeast low level flow returning deep moisture to the region. Diurnally driven slow-moving thunderstorms developed around El Paso and caused flash flooding just east of Downtown El Paso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 12, 3:31 AM MST, 10 hours 56 minutes earlier.

Area forecast discussion, Aug 12, 3:31 AM MST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
431 AM MDT TUE AUG 12 2014

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS REMAINS OVER THE REGION WITH
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CREATE LOCALIZED
FLOODING ALONG DRAINAGES...ARROYOS AND SMALL STREAMS. DAY TIME
TEMPERATURES WILL BE BELOW NORMAL THE NEXT COUPLE OF DAYS.
STRENGTHENING HIGH PRESSURE ALOFT WILL REDUCE STORM DEVELOPMENT
OVER THE AREA BY THE WEEKEND WITH MOSTLY ISOLATED SHOWERS AND
THUNDERSTORMS EXPECTED. TEMPERATURES WILL WARM BACK UP TO NEAR OR
SLIGHTLY ABOVE SEASONAL AVERAGES BY THE WEEKEND.

&&

.DISCUSSION...
SCATTERED LIGHT SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS ARE
OCCURRING OVER THE REGION EARLY THIS MORNING. WHILE MUCH OF THE
DEEPER MOISTURE HAS SHIFTED WEST INTO ARIZONA...THE AIR MASS
REMAINS MOIST AND UNSTABLE ACROSS THE AREA WITH A POTENTIAL FOR
STORMS CAPABLE OF PRODUCING MODERATE TO HEAVY RAINFALL THE REST OF
TODAY AND AGAIN TOMORROW. ANOTHER UPPER LEVEL DISTURBANCE WILL
HELP ENHANCE STORM DEVELOPMENT AS IT TRACKS NEAR THE AREA...
HEADING NORTHWEST ALONG THE WEST SIDE OF AN UPPER LEVEL HIGH
CENTERED OVER THE STATE.

WHILE THE HIGH ALOFT MAY SUPPRESS SOME STORM ACTIVITY...ABUNDANT
MOISTURE WILL KEEP DECENT RAIN CHANCES IN PLAY FOR THE NEXT FEW
DAYS. THE BEST CHANCE FOR HEAVY RAIN WILL CONTINUE TO BE OVER THE
MOUNTAINS AND ALSO IN LOWLAND AREAS WEST OF THE RIO GRANDE WHICH
IS CLOSER TO DEEPER MOISTURE IN ARIZONA. FLOODING POTENTIAL WILL
BE POSSIBLE ALONG DRAINAGES... ARROYOS...SMALL STREAMS AND LOW
WATER CROSSINGS...ESPECIALLY NEAR THE BURN SCARS IN THE GILA
REGION. ISOLATED STRONGER STORMS CAN PRODUCE AN INCH OF RAIN IN
LESS THAN 30 MINUTES WITH EXCESSIVE RUNOFF AND LOCALIZED FLOODING
POSSIBLE THE NEXT FEW DAYS.

FOR FRIDAY AND THE WEEKEND THE HIGH ALOFT WILL REMAIN OVER THE
AREA AND THE MOISTURE PLUME TRAPPED UNDERNEATH WILL DIMINISH IN
STRENGTH. THIS SHOULD GRADUALLY REDUCE CHANCES FOR THUNDERSTORM
DEVELOP TO A MORE ISOLATED COVERAGE PATTERN BY SUNDAY. RAIN
DISTRIBUTION WILL BE MORE SPOTTY WITH GENERALLY LIGHT TO MODERATE
AMOUNTS. WHILE LONG RANGE MODELS CONTINUE A ON A DRYING TREND...A
PATTERN OF ISOLATED LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS
WILL BE POSSIBLE EACH DAY NEXT WEEK. TEMPERATURES WILL REMAIN NEAR
OR SLIGHTLY ABOVE NORMAL NEXT WEEK.

&&

.AVIATION...VALID 12/12Z - 13/12Z...
A MOIST AND UNSTABLE AIR MASS REMAINS OVER THE AREA WITH A WEAK
FRONTAL BOUNDARY ACROSS THE AREA. SCATTERED SHOWERS AND
THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE AREA WIDE THROUGH
THE VALID PD. CIGS AND VSBY WILL DROP TO MVFR AND IFR LEVELS NEAR
STORMS...WITH MAINLY IFR LEVELS OVER THE HIGHER MTNS. CIGS WILL BE
VARIABLE WITH SCT-BKN060 ALONG AND SOUTH OF THE INTERSTATE-10
CORRIDOR AND WITH SCT060 BKN080 NORTH ALONG INTERSTATE-25
CORRIDOR. TSTM ACTIVITY WILL TAPER OFF AFT 12Z WITH AREAS OF -RA
PERSISTING. PREVAILING SURFACE WINDS WILL BE FROM THE EAST
SOUTHEAST AT 10-15 KNOTS.

&&

.FIRE WEATHER...

A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE OVER THE AREA FOR
THE NEXT FEW DAYS. A WEAK FRONTAL BOUNDARY IS STRADDLING THE REGION
AND WILL HELP FOCUS THUNDERSTORM DEVELOPMENT ALONG WITH TERRAIN
INDUCED LIFT OVER THE MOUNTAINS. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND CONTINUE THROUGH THE DAY AND NIGHT.
MODERATE TO HEAVY RAINFALL IS EXPECTED WITH HALF INCH TO INCH AND
HALF AMOUNTS OCCURRING VERY QUICKLY. EXCESSIVE RAIN RUNOFF WITH
LOCALIZED FLOODING ALONG DRAINAGES...SMALL STREAMS AND ARROYOS IS
POSSIBLE.

THE HIGHEST RAINFALL POTENTIAL WILL OCCUR OVER THE MOUNTAIN ZONES
AND FOR LOWLAND AREAS WEST OF RIO GRANDE. THIS PATTERN IS LIKELY TO
REPEAT THURSDAY. BURN SCARS IN THE GILA REGION REMAIN SUSCEPTIBLE TO
HEAVY RAINFALL WITH FLASH FLOODING POSSIBLE FOR DRAINAGES AND
CREEKS THAT HAVE HEADWATERS WITHIN THE BURN SCARS. IN
STRENGTHENING HIGH PRESSURE ALOFT WILL SLIGHTLY DIMINISH ACTIVITY
WEDNESDAY AND THURSDAY FOR AREAS EAST OF RIVER WITH LITTLE CHANGE
WEST OF THE RIVER. FRIDAY WILL SEE MORE WIDESPREAD ACTIVITY AS
MOISTURE LEVELS INCREASE.

MINIMUM HUMIDITY VALUES THROUGH WEDNESDAY WILL RANGE FROM MID 30S
OVER THE LOWLANDS TO LOWER 50S IN THE MOUNTAINS WITH DECENT
OVERNIGHT RECOVERIES. WINDS WILL REMAIN STEADY FROM THE EAST
SOUTHEAST AT 10 TO 15 MPH.  GOOD TO EXCELLENT VENT RATES ARE
EXPECTED THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 90  73  90  71  91 /  30  40  30  30  30
SIERRA BLANCA           82  65  83  65  86 /  30  30  20  20  10
LAS CRUCES              90  69  88  69  89 /  30  40  30  30  30
ALAMOGORDO              89  68  88  69  90 /  30  40  30  30  30
CLOUDCROFT              66  51  67  52  69 /  50  40  40  30  50
TRUTH OR CONSEQUENCES   88  69  87  70  88 /  40  40  40  30  40
SILVER CITY             82  60  80  62  85 /  50  50  60  50  50
DEMING                  90  68  88  68  88 /  50  50  40  40  40
LORDSBURG               90  68  88  68  88 /  50  50  50  40  40
WEST EL PASO METRO      90  72  89  71  92 /  30  40  30  30  30
DELL CITY               87  67  90  65  91 /  30  40  20  20  10
FORT HANCOCK            89  72  90  72  91 /  30  30  30  30  20
LOMA LINDA              82  66  84  66  87 /  30  40  30  30  30
FABENS                  87  71  90  71  89 /  30  40  30  30  30
SANTA TERESA            91  70  90  70  91 /  30  40  30  30  30
WHITE SANDS HQ          87  69  88  70  91 /  30  40  30  30  30
JORNADA RANGE           87  67  86  67  88 /  30  40  30  30  30
HATCH                   90  66  89  67  92 /  40  40  40  30  30
COLUMBUS                88  70  88  70  88 /  40  50  40  30  30
OROGRANDE               87  69  87  68  90 /  30  40  30  30  30
MAYHILL                 69  57  71  57  75 /  50  40  40  30  50
MESCALERO               74  57  75  57  79 /  50  40  40  30  50
TIMBERON                73  56  75  56  76 /  50  40  40  30  40
WINSTON                 76  59  74  57  80 /  50  50  60  40  50
HILLSBORO               81  64  79  64  82 /  50  50  40  40  30
SPACEPORT               86  67  87  68  88 /  30  40  40  30  30
LAKE ROBERTS            78  61  78  61  81 /  60  60  60  50  60
HURLEY                  85  64  85  64  84 /  50  50  40  40  40
CLIFF                   86  64  82  64  86 /  60  60  50  40  50
MULE CREEK              81  58  79  58  82 /  60  60  50  40  50
FAYWOOD                 81  63  80  64  84 /  60  50  40  40  40
ANIMAS                  87  67  85  67  88 /  40  50  50  40  40
HACHITA                 87  67  88  66  89 /  50  50  40  40  40
ANTELOPE WELLS          87  65  86  64  86 /  50  50  40  40  40
CLOVERDALE              84  62  81  63  83 /  50  50  50  40  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04 LUNDEEN
Hazardous weather outlook, Aug 12, 10:35 AM MST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1135 AM MDT TUE AUG 12 2014

NMZ401>417-TXZ418>424-131700-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1135 AM MDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON AND
TONIGHT...WITH BEST COVERAGE DEMING WEST. WITH HIGH MOISTURE CONTENT
IN THE ATMOSPHERE...LOCAL HEAVY RAINFALL AND FLOODING REMAINS A
POSSIBILITY. WIND GUSTS OF 40 TO 50 MPH MAY OCCUR FROM A FEW OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL CONTINUE WEDNESDAY...SCATTERED WEST OF DEMING AND
MOSTLY ISOLATED TO THE EAST. SOME HEAVY RAINFALL AND FLOODING STILL
POSSIBLE...MOSTLY WEST OF DEMING. THURSDAY AND BEYOND...SCATTERED
THUNDERSTORMS OVER THE MOUNTAINS AND ISOLATED THUNDERSTORMS
ELSEWHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

HEFNER

The radar

The El Paso radar (KEPZ), 26 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
August 12, 2:27 PM MST to 4:00 PM MST
Where
El Paso County, 0.95 mi W of El Paso to 0.09 mi WSW of El Paso
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.780, -106.446

Numerous reports via Twitter and media showed Interstate 10 near Raynolds and the Spaghetti Bowl flooded with traffic at a standstill. A trained spotter reported 1.75 inches of rain near this area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538839.